In an unregulated market, the substance, strength and purity of illicit drugs can all be unpredictable, which creates a risk to people who consume them. Risk can be reduced with harm reduction knowledge and practices, but cannot be fully eliminated.
Safer Consumption Under Prohibition
Many factors can contribute to someone having a risky, challenging or dangerous experience with substances, including lack of information, stigma, inexperience, emotional state, the environment they are consuming in, and the legal status of the substance.
In the festival setting, any of the symptoms below are signs to get help from the medical team. Find someone with a radio to get first aid if the person is unable to get themselves to the first aid tent.
Signs to get help
Extreme sleepiness or drastically decreased alertness
Breathing problems - breathing may stop, slow or be very rapid
Change in skin tone Turning, pale, or a blue colour to lips and nail beds Or Very red, overly flushed skin
Slow or no pulse Or A rapid pulse Complaints of chest pain
Trouble regulating temperature Cold /cool clammy skin Being very warm when everyone else is comfortable
Words To Know
Overdose, Toxicity, Adulteration
Simply put, overdose is a response to an overwhelming amount of a substance or a combination of substances. People can overdose on any substance, overwhelming the body's physical ability to regulate itself.
Symptoms of an overdose may vary, depending on the substance or substances ingested. If someone is experiencing any of the symptoms above, get medical attention immediately.
Get informed! Visit the harm reduction space to increase your overdose prevention knowledge. Start low and go slow.Research all of the potential combinations of substances you may be using, as well as any medications you take. A drug called Naloxone can reverse the effects of opioid/opiate overdose if given in time. Ensure you are consuming in a space where this is access to naloxone. Note: Naloxone only works on opiate / opioid overdoses. It does not work on GHB, alcohol, sleeping pills or stimulants.
In the last few years, you may have heard the phrase ‘toxic drug supply,’ or ‘drug poisoning crisis’. These phrases are preferred by harm reduction advocates over “overdose crisis” and are used to describe illicit markets where substances contain increasing amounts of fentanyl and fentanyl analogues, the cause of most overdoses. Read more about fentanyl here.
A public health crisis related to poisoning was declared in British Columbia in 2016, and has claimed over 9,400 lives since then.
Make use of the practises explained above in ‘overdoses’, watch the videos below. Test your substances. Advocate for safe supply.
Adulterants are additional substances that have been added to a drug at some point in the illicit manufacturing or supply chain. This may be done to increase bulk, enhance or mimic a pharmacological effect, to facilitate drug delivery, or through cross-contamination. Misrepresentation is when someone is sold a substance that is not what they thought they were purchasing. As a result of adulteration and / or misrepresentation, “drugs can contain unexpected substances of unknown quantities and have unknown potency and toxicity. This increases the risk of accidental poisoning and other harms as people do not know what substances they are using or how much.” [source]
Some adulterants are not harmful in any way and are actually quite common. While some adulterants can cause an overdose, some can also lead to someone not having a good time, because they are not emotionally or physically prepared for the substance they ingested, since it is not what they were expecting.
Test your substances, start low, and go slow. Learn where the harm reduction and medical tents are.
When Things Go South